A nurse is teaching a client who is starting atorvastatin. Which statement by the client indicates a need for further teaching?
1I will contact the provider if I develop unexplained muscle pain, tenderness, or weakness.
2I will discuss new prescriptions, supplements, and nonprescription medicines with the pharmacist.
3I will drink about 2 liters of grapefruit juice each day because it does not affect atorvastatin.✓ Correct answer
4I will take the medication as prescribed and ask the provider before deciding to stop it.
Explanation
Large quantities of grapefruit juice can increase atorvastatin exposure and the risk of myopathy, so option 3 requires further teaching. Unexplained muscle pain, tenderness, or weakness should be reported promptly. Medication and supplement interactions should be reviewed, and the client should not stop prescribed cardiovascular therapy without discussing it with the provider.
Clinical reasoning summary Atorvastatin can cause myopathy and rhabdomyolysis. Teach the client to report unexplained muscle symptoms and to review interacting medicines. Large quantities of grapefruit juice are not recommended because they can increase atorvastatin exposure.